Alert archive / Colorado / Special Weather Statements in 2025

Special Weather Statement, NWS Goodland, KS

August 7, 2025Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 7, 2025, 3:13 PM MDT for Cheyenne County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2025, 3:13 PM MDT (21:13 UTC)
Expired
Aug 7, 2025, 4:00 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Hail
0.88 in
Wind
50

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-724 J/kg
Mixed-layer LCL
3106 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS83 KGLD 072113
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
313 PM MDT Thu Aug 7 2025
 
COZ092-072200-
Cheyenne County CO-
313 PM MDT Thu Aug 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cheyenne Wells, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.

This includes Highway 385 between mile markers 155 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3890 10245 3904 10241 3905 10205 3877 10205
TIME...MOT...LOC 2113Z 282DEG 14KT 3899 10234 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

17/klaws

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:32 PM MDT, 1 hour 41 minutes earlier. Its key messages:

  • A Heat Advisory is in effect along and east of Highway 25 through this evening, and another Heat Advisory has been issued for Friday for Red Willow to Gove counties and eastward. Heat indices of up to 105 are expected in the advisory area.
  • Isolated thunderstorms could develop in eastern Colorado and far western Kansas late this afternoon. Severe storms are not expected, but wind gusts to 50 mph and dry lightning are possible.
  • A cold front remains on track to move through the area this weekend, and its arrival has trended faster compared to previous forecasts. Periodic storm chances will exist through the weekend, and temperatures will trend back to near normal. A few storms could be strong to severe.
Area forecast discussion, Aug 7, 1:32 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
132 PM MDT Thu Aug 7 2025

.KEY MESSAGES...

- A Heat Advisory is in effect along and east of Highway 25
  through this evening, and another Heat Advisory has been
  issued for Friday for Red Willow to Gove counties and
  eastward. Heat indices of up to 105 are expected in the
  advisory area.

- Isolated thunderstorms could develop in eastern Colorado and
  far western Kansas late this afternoon. Severe storms are not
  expected, but wind gusts to 50 mph and dry lightning are
  possible.

- A cold front remains on track to move through the area this
  weekend, and its arrival has trended faster compared to
  previous forecasts. Periodic storm chances will exist through
  the weekend, and temperatures will trend back to near normal.
  A few storms could be strong to severe.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 130 PM MDT Thu Aug 7 2025

Much of the forecast remains on track for the next 24 hours, but
did want to note that guidance has trending much faster with the
expected cold front for this weekend, with the front
approaching SW Nebraska as early as mid-afternoon on Fri (as
opposed to late Fri night). This has several implications for
the forecast, which will be discussed in greater detail below.

The dense fog and stratus that was in place a wide swath of the
region this morning had completely eroded away as of 17z/11am
MT, leaving mostly clear skies in place into the afternoon. No
meaningful changes were made to the temperature forecast for
today, with highs still expected to climb into the low 100s.

As of 1830z/1230 PM MT, a weak sfc low (1008 mb) was located
near eastern WY and the Nebraska panhandle with subtle sfc
troughing extending southward into E CO, resulting in a
disorganized wind field across the CWA Thurs afternoon. There is
a moisture gradient across the region, with dewpoints ranging
from the upper 30s along the Front Range, to near 60 at the
KS/CO border, to the upper 60s/low 70s in cntrl KS. This
moisture gradient is tightest near the KS/CO border, and the
NAMNest has consistently developed a storm within this zone.
While the precip chances are low at any one location, did feel
there was enough of a signal to add a slight chance mention to
the forecast, and there has been a developing Cu field across
the area where we thought precip development was most likely.
Forecast soundings have a deep dry adiabatic temperature profile
(up to 3km AGL) resulting in DCAPE values approaching 2000
J/kg, which will support gusty downdrafts with any convection
that does form. Hodographs are straight and suggest a west-to-
east storm motion, which will move these cells into an
environment of increasing convective inhibition, so any storms
are expected to be relatively short-lived.

Still anticipating another hot day on Fri, with highs of 103-107
across KS/NE, and in the low 100s in CO. Dewpoints trend lower,
though, below 50 degrees in most locations tomorrow afternoon,
which will help keep the heat indices in check. Another Heat
Advisory was issued, this one including areas from Red Willow to
Gove counties and eastward, as peak heat indices are expected to
be around 105 degrees in these counties. The forecasted fire
weather conditions remain on track, with conditions briefly
approaching near critical levels across eastern CO Friday
afternoon as RH values fall below 15% and westerly winds gust
20-25 mph (with isolated gusts up to 30 mph).

As noted above, guidance has trended much faster with the cold
front compared to forecasts from 24 hours ago. While this is
unlikely to impact the high temperature forecast for Fri, it
does speed up the arrival time of precip with 20-40% chances
moving into much of the CWA between 00z-06z Saturday (6pm MT Fri
to 12am MT Sat). The better moisture/instability will actually
be located behind the cold front, which based on forecast
soundings will feature a strong cap to sfc-based convection.
Thus, think the main hazard with any storms that develop ahead
of the front will be gusty winds as the low-level remain quite
dry ahead of the front. The Storm Prediction Center outlook for
Fri includes areas from Benkelman, NE to Norton, KS, in a
marginal risk (5%) for damaging winds.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 130 PM MDT Thu Aug 7 2025

The 'faster' trend described above with the approaching cold
front persists into Sat, with some guidance placing the front
completely south of the GLD CWA by Sat afternoon. If such a
solution verifies, it would result in a capped environment with
minimal precip through the day as upper level forcing is
expected to be weak. The earlier SPC outlook for Saturday
included areas from approximately Burlington, CO, to McCook, NE,
and southeastward in a marginal risk, but if current forecast
trends hold I suspect this outlook will be shifted southward in
future updates.

Precip chances increase Sat evening as scattered activity
develops along the front range and moves east. All of these
expected precip trends seem to be fairly well captured by the
latest blended guidance, which has a 20-40% chance of precip Fri
night, then is mostly dry through the day Sat before increasing
to 30-70% Sat evening (highest with westward extent). Precip chances
will persist into Sun as another upper level impulse shifts east over
the Rockies (30-50% chance). Despite the repeated precip
chances, the expectation is still that this activity will be
scattered in nature, so none of these days are expected to be
total washouts, and not everyone will see rain.

The upper level pattern becomes more zonal into next week, with
the storm track displaced to the north as subtle 500mb height
rises occur in response to an elongated ridge building over the
south-central Plains/southeastern US. The exception is Mon PM-
Tues, when a weak upper trough shifts across the area and could
support some precip activity (20-25% chance). Otherwise, the
forecast for next week trends drier and warmer, with PoPs below
20% outside of Mon PM-Tues. Temps are expected to rise from
highs in the mid 80s on Mon to mid 90s by Thurs.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1100 AM MDT Thu Aug 7 2025

VFR conditions are expected through the period as any fog/low
stratus have completely eroded from the area as of 17z. There is
a stray chance for a shower/storm this evening at KGLD (less
than 20% chance). While the potential for any precip at KGLD
does seem quite low, there could be gusty winds and erratic
wind directions associated with outflow. The most likely window
for any such impacts would be 22z-00z. Otherwise, winds maintain
a southerly component through the day today, turning to westerly
overnight into Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ002>004-
     014>016-028-029.
     Heat Advisory from 1 PM to 8 PM CDT Friday for KSZ003-004-015-
     016-029.
CO...None.
NE...Heat Advisory until 9 PM CDT this evening for NEZ080-081.
     Heat Advisory from 1 PM to 8 PM CDT Friday for NEZ081.

&&

SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Erwin
Hazardous weather outlook, Aug 7, 2:06 PM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
206 PM MDT Thu Aug 7 2025

KSZ001>004-013>016-028-029-NEZ079>081-082015-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Logan-
Gove-Dundy-Hitchcock-Red Willow-
206 PM MDT Thu Aug 7 2025 /306 PM CDT Thu Aug 7 2025/

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Heat Advisory is in effect for locations along and east of Highway
25 today until 9 PM CT. Heat indices of up to 106 degrees are
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A Heat Advisory has been issued from Red Willow to Gove Counties and
eastward on Friday. Heat indices of up to 107 degrees are expected.

Scattered thunderstorms return to the area Friday night through the
weekend. Potential hazards include hail larger than 1 inch and wind
gusts over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

COZ090>092-KSZ027-041-042-082015-
Yuma-Kit Carson-Cheyenne-Wallace-Greeley-Wichita-
206 PM MDT Thu Aug 7 2025 /306 PM CDT Thu Aug 7 2025/

This hazardous weather outlook is for northwest Kansas and east
central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Temperatures of 100 to 105 degrees are expected today.

Isolated thunderstorms are possible this afternoon and evening.
Severe thunderstorms are not expected, but wind gusts of 50 to 55
mph could occur with any storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Heat indices and air temperatures are expected to reach 100 to 103
degrees on Friday.

Scattered areas of briefly critical fire weather are possible Friday
afternoon in eastern Colorado.

Scattered thunderstorms return to the area Friday night through the
weekend. Potential hazards include hail larger than 1 inch and wind
gusts over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, Aug 7, 2:45 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
245 PM MDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Extreme Heat     1 S Colby               39.37N 101.05W
08/07/2025  M106 F           Thomas             KS   Mesonet

            Mesonet station CB1.

&&

Erwin
Local storm report, Aug 7, 2:49 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
249 PM MDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Extreme Heat     1 S Colby               39.37N 101.05W
08/07/2025  M106 F           Thomas             KS   Mesonet

            Heat index at mesonet station CB1.

&&

Erwin
Local storm report, Aug 7, 2:57 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
257 PM MDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Extreme Heat     1 NNW Oberlin           39.83N 100.53W
08/07/2025  M106 F           Decatur            KS   AWOS

            Heat index at AWOS station KOIN.

&&

Erwin
Special weather statement, Aug 7, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
313 PM MDT Thu Aug 7 2025

COZ092-072200-
Cheyenne County CO-
313 PM MDT Thu Aug 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cheyenne Wells, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.

This includes Highway 385 between mile markers 155 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3890 10245 3904 10241 3905 10205 3877 10205
TIME...MOT...LOC 2113Z 282DEG 14KT 3899 10234

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

17/klaws

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:13 AM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more8 hr
Aug 7, 1:32 AM MDTHeat AdvisoryGLDDecatur, Gove, Graham, Logan, Norton, Rawlins and 2 more18 hr
Aug 7, 1:21 PM MDTHeat AdvisoryGLDDecatur, Gove, Graham, Norton, Sheridan30 hr
Aug 7, 4:22 PM MDTSpecial Weather StatementGLDCheyenne53 min
Aug 7, 5:24 PM MDTSpecial Weather StatementGLDRawlins51 min
Aug 7, 5:28 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins47 min

Nearby

Special Weather Statements in Colorado, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.